United States District Court, D. Vermont
KEVIN DRAKE AND LORI DRAKE, individually and as next friend of J.D., Plaintiffs,
ALLERGAN, INC., Defendant
[Copyrighted Material Omitted]
For Kevin Drake, individually as next friend of J.D. by next friend J.D., Lori Drake, individually and as next friend of J.D. by next friend J.D., Plaintiffs: Andrew M. Edge, Esq., Brian T. Thompson, Esq., Carlos R. Soltero, Esq., Jessica B. Palvino, Esq., Nelia J. Robbi, Esq, Ray C. Chester, Esq., Stephen M. Orsinger, Esq., PRO HAC VICE, McGinnis, Lochridge & Kilgore, LLP, Austin, TX; Jeffrey S. Marlin, Esq., Leo A. Bisson, Jr., Esq., Primmer Piper Eggleston & Cramer P.C., Montpelier, VT; Malory S. Goldstein, Esq., Primmer Piper Eggleston & Cramer PC, Burlington, VT .
For Allergan, Inc., Defendant: Christopher D. Landgraff, Esq., Daniel C. Taylor, Esq., Jameson R. Jones, Esq., John D. Byars, Esq., Philip S. Beck, Esq., Rebecca W. Bacon, Esq., Steven E. Derringer, Esq., PRO HAC VICE, Bartlit Beck Herman Palenchar & Scott LLP, Chicago, IL; Matthew B. Byrne, Robert B. Hemley, Robert B. Hemley, Gravel & Shea PC, Burlington, VT; Rebecca T. Horwitz, Esq., PRO HAC VICE, Chicago, IL.
OPINION AND ORDER
William K. Sessions III, District Court Judge.
Plaintiffs Kevin and Lori Drake bring this products liability action, individually and as next friend of their son J.D., claiming J.D. suffered injuries after receiving Botox injections to treat lower-limb spasticity. The Drakes allege that J.D. received an overdose of Botox after manufacturer Allergan, Inc. (" Allergan" ) failed to warn about proper dosages for children, and that he now suffers from seizures as a result. Before the Court is Allergan's motion for partial summary judgment on the Drakes' claims of strict liability/failure to warn, negligence, and violations of the Vermont Consumer Fraud Act. For the reasons set forth below, the motion for partial summary judgment is DENIED.
J.D. was born in 2006 with mild cerebral palsy. He is cognitively normal, walks and engages in extra-curricular activities, and attends regular school. At various times, J.D. has experienced mild to moderate spasticity or tightness in his legs.
When J.D. was two years old, his parents took him to see Dr. Scott Benjamin at Fletcher Allen Health Care (" Fletcher Allen" ). Dr. Benjamin is a doctor of physical medicine and rehabilitation, also known as a physiatrist. He specializes in assisting patients improve mobility, and in particular children with cerebral palsy. Dr. Benjamin's treatment recommendations for J.D. included Botox injections for lower limb spasticity. Botox is an injectable pharmaceutical that consists of the neurotoxin botulinum toxin type A. When injected into muscle, Botox temporarily blocks the nerve impulses that trigger muscle contractions. The Food and Drug Administration (" FDA" ) has not approved Botox as a treatment for pediatric spasticity. Accordingly, the administration of Botox for that purpose is known as an " off-label" use.
Dr. Benjamin first treated J.D. with Botox on April 22, 2010, when J.D. was three-and-a-half years old. At that time, he injected a dose of approximately 6 units per kilogram of bodyweight (u/kg) into J.D.'s calves. The treatment resulted in
some improvement in J.D.'s flat-footedness.
On April 25, 2012, when J.D. was almost five-and-a-half-years old, Dr. Benjamin suggested additional Botox injections at a higher dose. J.D.'s parents agreed to the treatment, and on May 24, 2012 Dr. Benjamin injected J.D. with 100 units into each calf, a dose of approximately 12.33 u/kg.
The next day, J.D.'s mother noticed swelling in his face. J.D. also experienced slurred speech, respiratory difficulties, increased secretions from his mouth, and vomiting. The Drake stook J.D. to his pediatrician's office, where doctors administered an EpiPen injection. J.D.'s symptoms immediately got worse, and he was transported by ambulance to Fletcher Allen. Once at Fletcher Allen, J.D. was admitted, treated with steroids, and kept overnight for observation. The attending physician at Fletcher Allen believed the episode was an anaphylactic(allergic) reaction to the Botox.
J.D. experienced similar episodes in the months following the May 2012 injections. In February 2013, Dr. Jennifer Hanowell of Dartmouth-Hitchcock Medical Center noted that " [i]n light of repeated events and abnormal EEG, [I] suspect epilepsy as [the] etiology rather than anaphylaxis." ECF No. 94-19 at 4. Accordingly, Dr. Hanowell prescribed anti-seizure medication. J.D. continues to be on seizure watch and to take anti-epileptic medication.
At the time of J.D.'s second Botox injection, the package insert for Botox contained the following " black box" warning:
Warning: Distant Spread of Toxin Effect
Postmarketing reports indicate that the effects of Botox and all botulinum toxin products may spread from the area of injection to produce symptoms consistent with botulinum toxin effects. These may include ashenia, generalized muscle weakness, diplopia, ptosis, dysphagia, dysphonia, dysarthria, urinary incontinence and breathing difficulties. These symptoms have been reported hours to weeks after injection. Swallowing and breathing difficulties can be life threatening and there have been reports of death. The risk of symptoms is probably greatest in children treated for spasticity but symptoms can also occur in adults treated for spasticity and other conditions, particularly in those patients who have underlying conditions that would predispose them to these symptoms. In unapproved uses, including spasticity in children, and in approved indications, cases of spread of effect have occurred at doses comparable to those used to treat cervical dystonia and at lower doses.
ECF No. 94-4 at 3. The insert also warned that the " [s]afety and effectiveness of Botox have not been established for the treatment of upper limb spasticity in pediatric patients, and for the treatment of lower limb spasticity in adult and pediatric patients." Id. at 2.
Prior to J.D.'s treatment, Allergan stated in its Core Data Sheet that the maximum cumulative dose for children " should generally not exceed 8.0 Units/kg body weight." ECF No. 106-9 at 7. This warning, Plaintiffs contend, has never been shared with the medical community or the public. However, when Allergan reported adverse events to the Food and Drug Administration
(" FDA" ), it characterized any pediatric dose greater than 8 u/kg as an " overdose." ECF No. 106-10 at 13. Consistent with this practice, when Dr. Benjamin reported J.D.'s reaction to Allergan, Allergan's report to the FDA characterized the dosage as exceeding the recommended maximum, ECF No. 106-37 at 16, and in internal documentation referred to it as an " overdose." ECF No. 106-39 at 9.
Plaintiffs filed suit on September 3, 2013. The Complaint consists of four counts: (I) strict liability/failure towarn/breach of implied warranties; (II) negligence; (III) strictliability/design defect/breach of implied warranties; and (IV) a cause of action under the Vermont Consumer Fraud Act. Allergan now moves for summary judgment on Counts I, II, and IV, arguing that Plaintiffs cannot prove proximate cause. Specifically, Allergan argues that Dr. Benjamin would not have used a different dose even if Allergan had warned about dosages over 8 u/kg. Allergan also contends that its labeling was adequate with regard to many of J.D.'s post-Botox symptoms, that different labeling would not have altered the parents' reliance on their doctor, and that its efforts to promote off-label uses had no causal relationship to J.D.'s injuries.
Dr. Benjamin testified that he has been using Botox to treat children with cerebral palsy for 14 years, that he has provided the treatment to hundreds of patients, and that Botox has been one of the standards of care for treating pediatric spasticity for over 20 years. He routinely uses doses " between 10 and 15 [u/kg]" to treat juvenile cerebral palsy patients, and bases his dosages upon his own clinical experience and conversations with colleagues. Dr. Benjamin also testified that " it is not at all uncommon that what is considered maximum dosing for medications are exceeded in ...